Alert archive / Texas / Small Craft Advisories in 2023

Small Craft Advisory 21, NWS Houston/Galveston, TX

March 11, 2023

NWS Houston/Galveston, TX issued this small craft advisory at Mar 11, 2023, 9:40 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2023, 9:40 PM CST (03:40 UTC)
Expired
Mar 12, 2023, 10:00 AM CDT
In force
11 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

099 
WHUS74 KHGX 120340
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
940 PM CST Sat Mar 11 2023

GMZ330-350-121500-
/O.NEW.KHGX.SC.Y.0021.230312T0340Z-230312T1500Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
940 PM CST Sat Mar 11 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT SUNDAY...

* WHAT...Southwest winds around 20 kt with gusts up to 30 kt.

* WHERE...Matagorda Bay and Coastal waters from Freeport to 
  Matagorda Ship Channel TX out 20 NM.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
702 
WHUS74 KHGX 120828
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
328 AM CDT Sun Mar 12 2023

GMZ370-121500-
/O.EXA.KHGX.SC.Y.0021.000000T0000Z-230312T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
328 AM CDT Sun Mar 12 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Southwest winds around 20 kt with gusts up to 30 kt.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ330-350-121500-
/O.CON.KHGX.SC.Y.0021.000000T0000Z-230312T1500Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
328 AM CDT Sun Mar 12 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Southwest winds around 20 kt with gusts up to 30 kt.

* WHERE...Matagorda Bay and Coastal waters from Freeport to 
  Matagorda Ship Channel TX out 20 NM.

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
982 
WHUS74 KHGX 121514
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1014 AM CDT Sun Mar 12 2023

GMZ350-370-122315-
/O.EXP.KHGX.SC.Y.0021.000000T0000Z-230312T1500Z/
/O.NEW.KHGX.SC.Y.0022.230313T0300Z-230313T2200Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
1014 AM CDT Sun Mar 12 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM
CDT MONDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Northeast winds 20 to 25 kt with gusts up to 35 kt and 
  seas 4 to 7 ft expected.

* WHERE...Coastal waters from Freeport to Matagorda Ship Channel 
  TX out 20 NM and Waters from Freeport to Matagorda Ship 
  Channel TX from 20 to 60 NM.

* WHEN...From 10 PM this evening to 5 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ330-121615-
/O.EXP.KHGX.SC.Y.0021.000000T0000Z-230312T1500Z/
Matagorda Bay-
1014 AM CDT Sun Mar 12 2023

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have fallen below advisory criteria this morning. Therefore,
the advisory has been allowed to expire.


$$

GMZ355-375-122315-
/O.NEW.KHGX.SC.Y.0022.230313T0300Z-230313T2200Z/
Coastal waters from High Island to Freeport TX out 20 NM-
Waters from High Island to Freeport TX from 20 to 60 NM-
1014 AM CDT Sun Mar 12 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM
CDT MONDAY...

* WHAT...Northeast winds 20 to 25 kt with gusts up to 35 kt and 
  seas 4 to 7 ft expected.

* WHERE...Coastal waters from High Island to Freeport TX out 20 
  NM and Waters from High Island to Freeport TX from 20 to 60 NM.

* WHEN...From 10 PM this evening to 5 PM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Mar 11, 5:39 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 11, 5:39 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
539 PM CST Sat Mar 11 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 214 PM CST Sat Mar 11 2023

For today, the atmosphere promised a very warm, muggy, and breezy
day which is precisely what the atmosphere has given us.
Temperatures have warmed well into the 80s. Glancing at the obs as
I type this discussion, I am even noticing a few stations
approaching 90! Winds today have been increasing from the south to
south-southwest. We suspect that winds will remain elevated
tonight while also gradually becoming more southwesterly. These
winds are likely to limit the fog potential. However, we still
cannot rule out patchy fog just ahead of an approaching front
tomorrow morning (more on that front below). We also cannot rule
out a few isolated showers in our northeastern counties. Most of
the CWA will struggle to dip below 70F tonight due to the
development of some low stratus along with continued WAA.
Meanwhile to our north, a surface low pressure system is cranking
up over Oklahoma. As the low pushes eastward, an associated cold
front will push southward into our region. This front is providing
us with a tricky temperature forecast for tomorrow. So let's talk
about those tricky Sunday temperatures!

The cold front is expected to reach our northern counties early
Sunday morning. It could reach the I-10 corridor by mid/late
morning and the coast by early afternoon. There are two factors
that are adding uncertainty to our temperature forecast. Factor #1
has to do with the timing of the front. WAA due to surface SW
flow ahead of the front has the potential to spike temps upward,
especially over our coastal counties. A slightly later fropa could
result in Sunday PM temps being warmer than currently predicted.
An earlier fropa would obviously result in cooler temperatures.
But is it really that "obvious?" That beings me to factor #2 which
entails the depth of the cooler air behind the front. The cooler
air mass in the front's immediate wake will be shallow. If one
looks at 850MB temps, tomorrow still looks quite warm from roughly
the I-10 corridor south to the coast. It is possible that the
cooler air in the front's immediate wake becomes mixed out
resulting in another very warm day, albeit with much less
humidity, for our southern counties even though they manage to
find themselves behind the cold front. So what did we decide to do
with tomorrow's highs?

Overall, the forecast looks pretty similar to the previous
update. Confidence is pretty high that our northern counties will
experience a meaningful cool down with widespread highs in the 70s
with low humidity, partly sunny skies, and a north wind. Farther
south is where the temp forecast becomes more complicated. We
opted to lower the forecast high temperatures by a degree or two
for most areas from the Houston metro area points south. I say
"most areas" because we kept the coastal temperatures just as warm
as the previous forecast. The general drop in temps has more or
less to do with an earlier fropa trend. But because of the
aforementioned shallow nature of the cooler air in the front's
immediate wake, we think there is still a good chance that many
communities in our southern counties warm into the 80s once again.
Sunday night should be much cooler for all of our southeast Texas
friends. Lows are expected to be in the 50s. Northern most
counties may drop into the mid/upper 40s. The immediate coast is
expected to drop to around 60F. For those who have been annoyed by
the recent warmth and mugginess, the forecast in the long term
will be a treat!

Self

&&

.LONG TERM...
(Monday through next Friday)
Issued at 214 PM CST Sat Mar 11 2023

High pressure will build in at the surface on Monday following
Sunday's cold front passage bringing dry conditions at the
surface, but lingering elevated moisture will lead to at least
partly cloudy skies. Cloud cover will increase on Tuesday as an
upperlevel shortwave moves across Texas. There will be a slight
chance of showers Tuesday afternoon/evening as this disturbance
moves overhead. Generally expecting very, very light
precipitation, if any, on Tuesday resulting in just a trace or a
few hundredths of an inch of rainfall. High pressure at the
surface and ridging building aloft will result in mostly clear
skies and dry conditions on Wednesday. The surface high pressure
slides to the east on Thursday with a developing low pressure
system in the Central Plains bringing breezy southerly flow across
East Texas. There still remains major differences in the
progression of this disturbance as it crosses into SE Texas. The
EC brings a faster, strong disturbance into our area Thursday
evening and exiting by daybreak Friday. The GFS slows it down
bringing the associated cold front's passage Friday morning into
the early afternoon. Blended these solutions together with a
slight chance of precipitation as early as Thursday evening and as
late as Friday afternoon with the highest chances occuring
Thursday night. No matter the timing of the cold front, it looks
to have instability, shear, and moisture available to it causing
thunderstorms to develop along and ahead of the cold front. Too
early to tell how strong these thunderstorms are, and we have seen
it plenty of times this year where the potential for
strong/severe thunderstorms on Day 6/7 lowers as we get closer to
the event. High pressure builds in behind the cold front Friday
afternoon into the weekend.

Temperatures will be starting out fairly seasonal with highs on
Monday in the upper 60s to low 70s with a cool down on Tuesday
into the mid 60s thanks to the shortwave moving overhead. Rising
heights on Wednesday will bring temperatures back into the low to
mid 70s, and the increasing southerly flow will bring temperatures
to their crescendo on Thursday with highs near 80. Cooler
conditions are expected on Friday following the cold front's
passage with temperatures potentially not climbing out of the 50s
across the northern third of the area with the rest of the area in
the low to mid 60s.

Fowler

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 531 PM CST Sat Mar 11 2023

A relatively dry cold front will move through the terminals on
Sunday, resulting in gusty winds and MVFR ceilings ahead of the
boundary. Therefore, gusty south to southwest winds will continue
tonight with gusts up to 25 knots possible at times. There is a
potential for a few hours of LLWS near 35 knots at KCLL/KUTS
overnight; but did not mention in TAFs due to low to moderate
confidence in occurrence. The FROPA should reach CLL terminal by
12-13Z, continuing to move east-southeast during the day. There
could be periods of SCT to BKN MVFR ceilings ahead of the boundary
across most inland terminals through late morning. VFR conditions
are expected after midday with skies scattering out in the
afternoon.

JM

&&

.MARINE...
Issued at 214 PM CST Sat Mar 11 2023

Small craft should exercise caution through tonight as south to
southwesterly flow increases to near 20kts with gusts up to 25kts.
If these gusts become frequent enough then Small Craft Advisories
may be issued later tonight. The increasing winds will lower fog
potential tonight. Winds will fall below caution levels Sunday
morning by 10am, but a cold front will move through the coastal
waters Sunday afternoon ushering in moderate north to
northeasterly flow of 20 to 30kts Sunday night through Monday
afternoon. Slight chance of showers Tuesday night as a weak
disturbance moves across the area. Increasing southerly flow on
Thursday ahead of our next, potentially strong, cold front may
bring caution to advisory conditions again to the coastal waters.
This cold front will move through Thursday night into Friday
morning ushering in strong offshore winds Friday into Saturday.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  62  71  50  66 /  10  10   0  10
Houston (IAH)			  69  82  55  70 /   0  10   0  10
Galveston (GLS)			  71  82  59  68 /  10  10   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution through Sunday morning for
     GMZ330-335-350-355-370-375.

&&

SHORT TERM...Self
LONG TERM....Fowler
AVIATION...JM
MARINE...Fowler

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:43 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda12 hr
Mar 12, 10:14 AM CDTSmall Craft AdvisoryHGX5 days

Nearby

Small Craft Advisories in Texas, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.